Alert archive / Texas / High Wind Watches in 2020
High Wind Watch 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Dec 11, 2020, 3:45 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 13, 2020, 1:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 11, 2020, 3:45 AM CST (09:45 UTC)
- In effect from
- Dec 13, 2020, 1:00 AM CST
- Expired
- Dec 12, 2020, 3:45 AM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3082 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 11, 3:45 AM CST, 0 minutes earlier.
Area forecast discussion, Dec 11, 3:45 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Fri Dec 11 2020
.DISCUSSION...
WV imagery shows an upper trough moving through New Mexico,
accompanied by a Pac front which will knock highs down 10-15F for
much of the area this afternoon. A secondary front lies to the
north, but doesn't look to make it into our CWA. The trough/Pac
front brought much-needed SHRA to area last night, mainly the
Western Low Rolling Plains and Permian Basin, with even a lightning
strike or two across the Trans Pecos. Radar estimates of over 1/2"
were noted along the I-20 corridor, with a solid 1/4" recorded at
KMAF.
As the trough moves into West Texas and Southeast New Mexico this
morning, the NAM develops a weak mtn wave over the Guadalupes, and
this should result in a marginal high wind event there through this
evening. Farther south, forecast NAM soundings at KMRF, KE38, and
Mt. Locke mix only to 750 mb at best this afternoon, suggesting high
winds will not be realized there. The GFS soundings mix a little
higher, and come in just under criteria. The trough axis looks to
be past the Davis Mtns by peak heating, so timing suggests a Wind
Advisory may be more appropriate there.
A third cold front will backdoor the area overnight, knocking a few
degrees off highs Saturday afternoon, especially NE zones. As this
is occurring, a secondary trough is forecast to dig out of the PacNW
Friday afternoon, through the Rockies Friday night/Saturday, and
arrive in eastern NM by 12Z Sunday. This will develop another mtn
wave over the Guadalupes for a few hours late Saturday night, and
we'll issue a watch to cover this. The trough will quickly move
through the South Plains Sunday morning, and make it to the ArklaTex
by 00Z Monday. Unfortunately, a strong cold front will plow through
the area behind the trough, taking temps well below-normal Sunday
afternoon. Winds behind this front look strong enough to warrant
advisories over much of the plains Sunday afternoon, as well as high
gap winds through KGDP. Since there will already be a watch out for
the Guadalupes for the trough arrival late saturday night, we'll
mention the gap winds in the HWO, as these will be two distinct wind
events.
After a hard freeze Sunday night, temperatures begin rebounding
Monday, but still remain below normal. A tertiary trough moves
through the region Monday night, dropping yet another front into the
area Tuesday, and keeping temps below-normal Tuesday/Wednesday.
Temps finally climb above-normal Thursday/Friday, but not by much.
Grids stay dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 35 61 41 / 0 0 0 0
Carlsbad 65 33 66 37 / 0 0 0 0
Dryden 76 40 72 44 / 0 0 0 0
Fort Stockton 68 40 70 43 / 0 0 0 0
Guadalupe Pass 55 36 58 36 / 0 0 0 0
Hobbs 64 32 61 35 / 0 0 0 0
Marfa 60 28 65 33 / 0 0 0 0
Midland Intl Airport 67 37 63 41 / 0 0 0 0
Odessa 67 36 64 40 / 0 0 0 0
Wink 69 33 67 37 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
High Wind Watch late Saturday night for Guadalupe Mountains of
Eddy County.
TX...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch late Saturday night for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
Wind Advisory from 9 AM this morning to 9 PM CST this evening
for Davis Mountains.
&&
87/44Hazardous weather outlook, Dec 11, 2:15 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 AM CST Fri Dec 11 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-120815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 AM CST Fri Dec 11 2020 /115 AM MST Fri Dec 11 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight High Wind Warning will be in effect for the Guadalupe Pass beginning tonight and carrying into the following evening with high west winds with gusts up to 60 mph. A Wind Advisory is now in effect for later this morning and afternoon for the Davis Mountains, including the town of Fort Davis with wind gusts up to 55 mph in the afternoon hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A High Wind Watch is in effect for Saturday night for the Guadalupe Pass for high west winds prior to a strong cold front. Winds will switch from west to northeast behind the cold front, with high gap winds likely behind the cold front at Guadalupe Pass during the day Sunday. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:45 AM CST | High Wind Warning | MAF | Culberson | 17 hr |
| Dec 11, 3:45 AM CST | Wind Advisory | MAF | Brewster, Jeff Davis, Presidio | 17 hr |
Nearby
High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.